Heavy Rain, Ripley
- When
- August 9, 7:05 PM EST to 8:05 PM EST
- Where
- Ripley County, 0.71 mi WNW of Batesville
- Reported by
- Law Enforcement
- Coordinates
- 39.303, -85.233
Part of Huntersville Road was closed due to high water.
Thunderstorms developed in a very moist and unstable airmass producing heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed in a very moist and unstable airmass producing heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 6:39 PM EST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 739 PM EDT TUE AUG 9 2016 .SYNOPSIS... Several upper disturbances interacting with a very warm and moist airmass will keep the threat for thunderstorms in the forecast through the week. A slow moving front will bring additional forcing on the weekend, producing the likelihood for more thunderstorms. Heavy rain will be the main concern in the high moisture, low shear environment. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Surface analysis shows high pressure to the east and low pressure to the west. The ILN FA lies in the very moist southerly flow between the two systems carrying 2.25 inches precipitable water across the area. Daytime heating has allowed instability to increase, with CAPE values above 3000 J/KG in spots. Radar shows thunderstorm formation in southwest counties where instability is interacting with a mid level short wave. Expect thunderstorms to continue to propogate northeast toward Columbus through early tonight. A weakening trend is indicated later tonight with loss of daytime heating. A few stronger cells are developing in the moderately unstable regime. While strong wind gusts cannot be ruled out, the main threat through this evening will be from localized flooding due to slow moving and training cells in an environment of weak wind flow. Warm cloud processes will also come into play with cells exhibiting low tops but high freezing levels. Low temperatures should stay above 70 in the very humid airmass. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... Models suggest another day of warm and humid weather Wednesday featuring weak wind flow. Evening without strong forcing, scattered thunderstorms will develop again in the persistently moist and unstable airmass. The main threat will continue to be heavy rain due to slow cell movement and favorable warm cloud processes, sustaining the potential for localized flooding. Temperatures will rise to the upper 80s. Heat indices will reach the mid and upper 90s in the humid regime. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Zonal westerly flow aloft with increasing coverage of afternoon thunderstorms will be found through Saturday. These storms will decrease with the loss of daytime heating until a frontal passage Saturday night keeps a bit more of a chance for storms on this overnight period. The frontal passage is slow to cross the Ohio Valley and could linger storms through early Sunday night in the southern CWA. Latest run of the ECMWF held this frontal passage up and developed a H5 trough in the central U.S. which drastically increased the chances for storm development on Monday. It brings a surface low into the CWA from the southwest later overnight with fropa Tuesday. Original forecast did not account for the large swing from the latest ECMWF run but this just adds more uncertainty and a higher probability for change to the latter part of the forecast. Forecast confidence wanes strongly past Sunday. Through Saturday expect temperatures to be seasonably warm but not get out of hand as the very anomalous amount of moisture available will inhibit max temps from reaching 90 in most locations. Unfortunately this correlates to min temps not dropping past 70 for an uncomfortable beginning of the forecast. Storms that do develop in this airmass will have a higher propensity for very high rainfall rates and an increased chance for localized flooding. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Scattered thunderstorms are continuing to lift northeast across the area early this evening. They do appear to be showing some signs of decreasing in both intensity and coverage and expect this trend to continue through the rest of this evening as these have been primarily diurnally driven. Will go ahead and cover the first couple of hours in the TAFs with a VCTS to cover this threat. We should then see at least some partial clearing overnight and this will likely lead to some MVFR to locally IFR BR development later tonight into early Wednesday morning. Models are suggesting a low level convergence boundary possibly setting up southwest to northeast across our area through the day on Wednesday. As we destabilize again through late morning and into the afternoon hours, this will serve as a focus for scattered thunderstorm development once again. Will handle the thunder threat for tomorrow with a VCTS at this point. OUTLOOK...Thunderstorms possible through Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Coniglio NEAR TERM...Coniglio SHORT TERM...Coniglio LONG TERM...Franks AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 415 AM EDT TUE AUG 9 2016 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-100900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 415 AM EDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE TODAY. WITH AMPLE MOISTURE AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD TO ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. WITH AMPLE MOISTURE AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD TO ISOLATED FLASH FLOODING. MORE EXTENSIVE HEAVY RAINFALL WILL BE POSSIBLE THIS WEEKEND INTO MONDAY AS A SLOW MOVING COLD FRONT APPROACHES AND CROSSES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 NNW FRIENDSHIP 38.71N 83.10W
08/09/2016 SCIOTO OH EMERGENCY MNGR
A TREE WAS REPORTED DOWN ON POWER LINES ACROSS WORLEYS
RUN ROAD. TIME ESTIMATED BY RADAR.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EDT TUE AUG 9 2016
INZ080-KYZ090-091-094-095-092100-
SWITZERLAND IN-OWEN KY-BOONE KY-GRANT KY-GALLATIN KY-
428 PM EDT TUE AUG 9 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SWITZERLAND...NORTH
CENTRAL OWEN...SOUTHERN BOONE...NORTHWESTERN GRANT AND GALLATIN
COUNTIES UNTIL 500 PM EDT...
AT 427 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER KENTUCKY
SPEEDWAY...MOVING NORTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
RISING SUN...CRITTENDEN...WARSAW...KENTUCKY SPEEDWAY...GLENCOE...
SPARTA...PATRIOT...US ROUTES 42 AND 127 AT STATE ROUTE 562...
EGYPT BOTTOM AND INTERSTATE 71 AT US ROUTE 127.
THIS INCLUDES THE FOLLOWING INTERSTATES...
I-71 IN KENTUCKY BETWEEN MILE MARKERS 54 AND 72.
I-75 IN KENTUCKY BETWEEN MILE MARKERS 164 AND 165.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3865 8494 3868 8496 3873 8500 3890 8488
3890 8487 3891 8487 3897 8483 3876 8459
3862 8491
TIME...MOT...LOC 2027Z 220DEG 18KT 3871 8491SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT TUE AUG 9 2016
KYZ097>099-OHZ078-079-092200-
BRACKEN KY-MASON KY-ROBERTSON KY-CLERMONT OH-BROWN OH-
527 PM EDT TUE AUG 9 2016
...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...MASON...ROBERTSON...
SOUTH CENTRAL CLERMONT AND SOUTHERN BROWN COUNTIES UNTIL 600 PM
EDT...
AT 527 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
FAIRVIEW...MOVING NORTH AT 35 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...RIPLEY...ABERDEEN...AUGUSTA...LEWISBURG...
BROOKSVILLE...MOUNT OLIVET...DOVER...HIGGINSPORT...GERMANTOWN...
SARDIS...CHILO...FLEMING-MASON AIRPORT...
US ROUTE 62 AT STATE ROUTE 875...ALHAMBRA...BURIKA...UTOPIA...
HITTVILLE AND AA HIGHWAY AT STATE ROUTE 19.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3843 8400 3844 8402 3844 8403 3846 8407
3846 8410 3848 8413 3848 8415 3849 8416
3880 8419 3878 8370 3850 8374 3846 8386
3849 8393 3845 8398 3844 8398 3842 8400
TIME...MOT...LOC 2127Z 181DEG 31KT 3845 8404
CONIGLIOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 555 PM EDT TUE AUG 9 2016 KYZ099-100-OHZ079-081-092230- MASON KY-LEWIS KY-ADAMS OH-BROWN OH- 555 PM EDT TUE AUG 9 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MASON...NORTHWESTERN LEWIS...SOUTHWESTERN ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 630 PM EDT... AT 555 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER ABERDEEN...MOVING NORTH AT 20 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... VERY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...DOVER... BENTONVILLE...REDOAK AND BRADYSVILLE. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 3856 8368 3861 8390 3885 8387 3874 8348 TIME...MOT...LOC 2155Z 197DEG 17KT 3866 8377
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT TUE AUG 9 2016
OHZ046-056-092300-
LICKING OH-DELAWARE OH-
627 PM EDT TUE AUG 9 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LICKING AND
DELAWARE COUNTIES UNTIL 700 PM EDT...
AT 627 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER SUNBURY...
MOVING NORTHEAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
WESTERVILLE...DELAWARE...JOHNSTOWN...SUNBURY...ASHLEY...POLARIS...
GALENA...HARTFORD...ALUM CREEK STATE PARK...KILBOURNE...
LEONARDSBURG...STRATFORD...OLIVE GREEN...LEWIS CENTER...
INTERSTATE 71 AT US ROUTE 36/STATE ROUTE 37 AND CENTER VILLAGE.
THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 122 AND 138.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 4017 8264 4013 8292 4014 8302 4029 8316
4042 8300 4042 8294 4041 8292 4036 8292
4035 8275 4028 8275 4027 8248 4025 8248
TIME...MOT...LOC 2227Z 230DEG 24KT 4021 8286SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 629 PM EDT TUE AUG 9 2016 INZ066-074-OHZ070-077-092300- DEARBORN IN-FRANKLIN IN-HAMILTON OH-BUTLER OH- 629 PM EDT TUE AUG 9 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEARBORN... SOUTHEASTERN FRANKLIN...NORTHWESTERN HAMILTON AND SOUTHWESTERN BUTLER COUNTIES UNTIL 700 PM EDT... AT 629 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BRIGHT... MOVING EAST AT 10 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... VERY HEAVY RAIN... LOCATIONS IMPACTED INCLUDE... HARRISON...BRIGHT...HIDDEN VALLEY...LOGAN...GRANDVIEW...ST. LEON... SCIPIO...WEST HARRISON...CEDAR GROVE...NEW TRENTON...NEW ALSACE... DOVER...OKEANA...INTERSTATE 74 AT US ROUTE 52...ALERT... ROCKDALE AND SAINT PETER. THIS INCLUDES THE FOLLOWING INTERSTATES... I-74 IN INDIANA BETWEEN MILE MARKERS 160 AND 171. I-74 IN OHIO BETWEEN MILE MARKERS 0 AND 5. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY. LAT...LON 3934 8505 3943 8476 3919 8475 3918 8501 TIME...MOT...LOC 2229Z 259DEG 8KT 3927 8494
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Part of Huntersville Road was closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643608.